New Mexico, 2021

Damaging Wind in New Mexico, August 29, 2021

August 29, 2021 · NWS ABQ · 1 event in 1 county or zone

A backdoor cold front moved into eastern New Mexico on August 29, 2021, and brought an increase in moisture to the area. Combined with a destabilizing atmosphere due to daytime heating, this set the stage for widespread shower and thunderstorm activity across much of central and eastern New Mexico through the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front moved into eastern New Mexico on August 29, 2021, and brought an increase in moisture to the area. Combined with a destabilizing atmosphere due to daytime heating, this set the stage for widespread shower and thunderstorm activity across much of central and eastern New Mexico through the late evening hours. Thunderstorms that interacted with the boundary were generally the strongest thunderstorms of the day with small hail and gusty winds, but activity did mostly remain sub-severe. The exception of one thunderstorm over east Albuquerque that produced strong downburst winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 5:01 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 29, 5:01 PM MST, 4 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
601 PM MDT Sun Aug 29 2021

.AVIATION...
00Z TAF CYCLE
Scattered thunderstorms will favor the northeast half of NM this
evening and overnight with isold MVFR cigs/vsbys and terrain obscurations
in the stronger storms with very heavy rain, hail and gusty downburst
winds. A quasi-line or cluster of storms is forecast to move swd
through portions of ne and east-central NM aft 30/00Z, which may
remain relatively intact through 30/06Z before possibly reaching KROW
thereafter. Potential for areas MVFR cigs/patchy br from the east
slopes of the central mt chain to the TX border 30/10Z- 15Z. As drier
mid-level air works in from the northwest on Monday, afternoon
thunderstorms will be isolated mainly mts and central highlands
including KCQC.

33

&&

.PREV DISCUSSION...243 PM MDT Sun Aug 29 2021...
.SYNOPSIS...
Scattered to numerous thunderstorms across central and eastern New
Mexico will gradually diminish in coverage late this evening. Another
round of hit and miss storms is expected Monday and Tuesday as
temperatures warm a few degrees above normal. An increase in moisture
from the eastern Pacific may allow for an increase in thunderstorms
and heavy rainfall Wednesday and Thursday, especially for western and
central New Mexico. This influx of moisture will also allow for
temperatures to cool several degrees.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Showers and storms have developed over the higher terrain as well as
over portions of east central NM where an outflow boundary has
already been expelled from the cluster of storms there. The HREF
suggested the east central plains would see this area of storms
initially then would be impacted this evening by another cluster
that was to progress through parts of northeast NM first. Several
runs of the HRRR also latched onto the idea there would be a cluster
that moved southward mainly between the central mountain chain and
the Pecos Valley this evening and overnight. The 18Z NAM also keeps
this evening/overnight cluster tracking over the same area, so there
is some consensus. Therefore will leave the Flash Flood Watch as is
but with the slow and erratic storm motion, any cell could produce
heavy rain and flash flooding if it hits a vulnerable area.
Otherwise, there may be some patchy fog from the east slopes of the
central mountain chain to the TX border late tonight and have added
that to the weather grids.

Monday should feature a bit of a downturn in activity with the
southwest mountains and central mountain chain the focus areas for
storms. The northwest and north central tend to dry out a little and
a weak lee trough will replace the low level east winds observed
this afternoon. Highs on Monday will be near normal, with the east
seeing a few degrees of warming over today's highs. Lows will be a
few degrees above average.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Deterministic models as well as their ensembles are in very good
agreement with the H5 high building over NM on Tuesday. With pressure
heights rising to about 589dam and 700mb temperatures warming, high
temperatures will rise as well and are expected to be a few degrees
above late August normals for most of the area. With this high
overhead, PWATs will fall below an inch, and this will lead to a
relative downtick in storm coverage. Moisture won't be completely
scoured out though, and isolated to widely scattered convection will
mostly favor the western and northern high terrain and adjacent
highlands.

A pattern shift is expected starting Wednesday thanks to now Tropical
Storm Nora. Nora will be tracking northward along the west coast of
Mexico early this week and is currently forecast to be a tropical
depression by early Thursday as it nears the northern Gulf of
California area. Meanwhile, a trough moving inland into the PacNW
and increasing southwesterly flow ahead of it will allow for the
aforementioned H5 high to shift back to the east over OK and TX. This
opens the door for quite the tropical moisture plume courtesy of
Nora to develop over the southwest U.S. The moisture plume develops
over AZ first on Tuesday and then shifts into western NM on
Wednesday. By Thursday, the moisture plume develops over NM and PWATs
are forecast to climb to the 1.1 to 1.3 inch range with some models
(most notably the ECMWF) even forecasting PWATs higher. This is well
above the 90th percentile for early September which is around 0.99"
and could even rival daily record PWATs. What all this means is
precipitation chances will rise starting Wednesday and then become
more widespread over northern and central NM Thursday. And with these
anomalously high PWATs, heavy rainfall and flash flooding may become
a big concern. WPC is already highlighting a slight risk in the Day
3 ERO in southern AZ to account for this increasing moisture.

Confidence is then lower in the upper-level pattern Friday and
through the weekend. Deterministic models and their ensembles
keep the H5 high well to our east through the weekend, but they are
having a more difficult time in resolving the general troughing
pattern that sets up over the western CONUS. Still, the moisture
doesn't look to be going anywhere so an active pattern looks to be on
tap as we head into early September.

15

&&

.FIRE WEATHER...
Storm coverage has increased this afternoon, especially over east
central New Mexico, but the Northwest Plateau will remain mostly dry
with only a few cells. Locally heavy rain which could lead to flash
flooding is possible, as cell motion will be slow and erratic,
especially later this afternoon and evening as outflow boundaries
develop. There will likely be a decrease in the number and areal
coverage of storms on Monday except for the west central and
southwest high terrain where scattered to numerous storms are again
forecast. Tuesday looks to be the least active day with the center
of high pressure aloft over New Mexico and storms confined to the
central mountain chain westward. Both maximum and minimum humidities
decrease over northwest and north central New Mexico Monday and
Tuesday.

On Wednesday, an upper trough moving into SoCal will nudge the upper
high far enough to our east to allow a stream of moisture into
Arizona, which will reach western New Mexico later in the day. The
plume progresses into central and northern New Mexico Thursday and
Friday and increases the potential for more widespread showers and
storms. Thereafter, model differences start to appear, although it
looks like at least isolated, if not scattered convection stretched
from the southwest mountains to the northeast plains will persist
through the weekend.

Fair to poor ventilation is featured Monday and Tuesday for many
areas across western and central New Mexico. Widespread poor rates
are forecast across the west and central Thursday and Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM MDT Monday for the following zones...
NMZ208-209-212-214-215-221>226-229-232-233-239>241.

&&
Hazardous weather outlook, Aug 29, 2:30 AM MST, 19 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Sun Aug 29 2021

NMZ201>241-300930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
330 AM MDT Sun Aug 29 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall across the Gila Forest and east of the central
mountaions is possible, where localized areas of flash flooding may
occur. A flash flood watch has been issued for these areas today.
Impacts include rapid rises on arroyos and low water crossings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A surge of tropical moisture is expected Wednesday through Friday
across the western half of New Mexico and then expanding northeast.
Heavy rainfall leading to flash flooding will need to be monitored as
a result.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

39

In the hours before

Special weather statement, Aug 29, 4:16 PM MST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Sun Aug 29 2021

NMZ233-292345-
Guadalupe County-
516 PM MDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
GUADALUPE COUNTY THROUGH 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Vaughn. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vaughn.

This includes the following highways...
 Highway 285 between Mile Markers 194 and 203.
 Highway 60 between Mile Markers 272 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3470 10497 3455 10491 3442 10514 3470 10521
TIME...MOT...LOC 2315Z 079DEG 3KT 3461 10507

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

31
Special weather statement, Aug 29, 4:45 PM MST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT Sun Aug 29 2021

NMZ219-300015-
Middle Rio Grande Valley/Albuquerque Metro Area-
545 PM MDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SANDOVAL COUNTY THROUGH 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Rio Rancho. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon,
Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho
City Center.

This includes the following highways...
 Interstate 25 between Mile Markers 236 and 243.
 Highway 550 between Mile Markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3538 10652 3522 10652 3522 10679 3538 10679
TIME...MOT...LOC 2344Z 338DEG 0KT 3532 10666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Guyer

The radar

The Albuquerque radar (KABX), 23 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 29, 9:48 PM MST to 9:52 PM MST
Where
Bernalillo County, 0.57 mi E of (Abq)albuquerque Intl Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.610

An ASOS station in Albuquerque measured a 66 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970708.